Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 23, 2004, 12:57 AM CDT for Dane County, Green County, Wisconsin. It was in force for 63 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 12:57 AM CDT (05:57 UTC)
- Expired
- May 23, 2004, 2:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Dane County, WI, Green County, WI
The radar
The Milwaukee radar (KMKX), 78 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 1:05 AM CDT | HAIL 0.5 | Monticello, WI | STRONG WINDS |
| May 23, 1:05 AM CDT | HAIL 0.5 | Monticello, WI | STRONG WINDS |
| May 23, 1:05 AM CDT | HAIL 0.5 | New Glarus, WI | STRONG WINDS |
| May 23, 1:05 AM CDT | HAIL 0.5 | New Glarus, WI | STRONG WINDS |
| May 23, 1:20 AM CDT | HAIL 0.25 | 1 S Oregon, WI | |
| May 23, 1:20 AM CDT | HAIL 0.25 | 1 S Oregon, WI | |
| May 23, 1:28 AM CDT | HAIL 0.5 | 1 S Oregon, WI | SOME HAIL ACCUMULATION NOT QUITE ENOUGH TO SHOVEL |
| May 23, 1:28 AM CDT | HAIL 0.5 | 1 S Oregon, WI | SOME HAIL ACCUMULATION NOT QUITE ENOUGH TO SHOVEL |
| May 23, 1:31 AM CDT | HAIL 1 | Paoli, WI | |
| May 23, 1:31 AM CDT | HAIL 1 | Paoli, WI | |
| May 23, 1:45 AM CDT | HAIL 0.75 | 3 Nw Stoughton, WI | |
| May 23, 1:45 AM CDT | HAIL 0.75 | 3 Nw Stoughton, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 12:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883 WUUS53 KMKX 230557 SVRMKX WIC025-045-230700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1257 AM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREEN COUNTY IN SOUTH CENTRAL WISCONSIN DANE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 200 AM CDT * AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MONTICELLO...OR ABOUT 10 MILES NORTH OF MONROE...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BELLEVILLE BY 110 AM CDT. OREGON BY 120 AM CDT. FITCHBURG BY 125 AM CDT. MONONA....MCFARLAND. AND MADISON BY 135 AM CDT. MAPLE BLUFF BY 140 AM CDT. COTTAGE GROVE BY 145 AM CDT. LAT...LON 4276 8979 4264 8960 4310 8904 4325 8931 $$ DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:34 PM CDT, 9 hours 23 minutes earlier.
Area forecast discussion, May 22, 3:34 PM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 334 PM CDT SAT MAY 22 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL. A COUPLE OF MESOLOWS MOVED EAST ACROSS SOUTHERN WI TODAY AND HELPED TO HOLD SURFACE BOUNDARY CLOSE TO THE WI/IL BORDER. AFTER LAST NIGHTS HEAVY RAINFALL THE AIRMASS OVER SOUTHERN WI HAS REMAINED FAIRLY COOL AND STABLE. HOWEVER...JUST TO OUR WEST IN IOWA...THE INSTABILITY HAS BEEN INCREASING STEADILY DURING THE AFTERNOON. ALTHOUGH THE MODELS HAVE BEEN TOO QUICK TO EXPAND QPF OVER CWA THIS AFTERNOON...BELIEVE THAT ONCE THE CONVECTION BEGINS TO OUR WEST IT WILL SPREAD INTO SOUTHERN WI QUICKLY THIS EVENING. WEAK S/W AND VORT MAX IN EASTERN CO SHOULD HELP TO PUSH CONVECTION EAST AS IT MOVES OUT INTO THE CENTRAL PLAINS THIS EVENING. ALTHOUGH SHOWERS AND THUNDERSTORMS IN FORECAST MAY BE TRENDING THEM IN TOO QUICKLY...FELT UNCOMFORTABLE LEAVING IT OUT FOR TOO LONG. HPC IS STILL OUTLOOKING SOUTHERN WI FOR 1-2 INCHES OF RAINFALL AND APPEAR TO BE IN GENERAL AGREEMENT WITH MODEL GUIDANCE. HAVE CONTINUED FLOOD WATCH INTO SUNDAY MORNING WITH SATURATED SOILS AND RISING RIVERS. ETA MODEL TAKING SURFACE LOW MUCH FARTHER WEST THAN GFS MODEL SO EACH MODEL HAS DIFFERENT SCENARIO FOR SUNDAY. THE ETA SOLUTION WOULD LEND ITSELF TO MORE OF A SEVERE WEATHER SITUATION WITH A STRONGER WARM SECTOR AND DESTABILIZATION. AT THIS POINT WE WILL WAIT UNTIL SUNDAY TO SEE WHICH TURNS OUT TO HAVE THE BEST ANSWER BUT EITHER WAY IT APPEARS THAT THUNDERSTORMS WILL RUMBLE ACROSS SOUTHERN WI AGAIN ON SUNDAY. A BRIEF BREAK IN THE ACTION MONDAY...AND THEN HOPEFULLY DRY AGAIN FOR A FEW DAYS AROUND MIDWEEK. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA TONIGHT UNTIL SUNDAY MORNING.
Hazardous weather outlook, May 22, 4:37 AM CDT, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 437 AM CDT SAT MAY 22 2004 WIZ046-047-051-052-056>060-062>072-231000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 437 AM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. FLOODING IS ALSO LIKELY FROM THE RUNOFF OF RECENT HEAVY RAINS...ALSO ADDITIONAL THUNDERSTORMS WITH HEAVY RAINS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE MAIN THREAT...BUT A TORNADO THREAT IS POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY NEEDED THIS AFTERNOON AND EVENING...IN ADDITION TO RAINFALL OBSERVERS. HENTZ
In the hours before
Special weather statement, May 22, 7:17 PM CDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 717 PM CDT SAT MAY 22 2004 WIZ046-047-051-052-056>060-062>072-230211- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 717 PM CDT SAT MAY 22 2004 ...FLOODING RAINS AND SEVERE WEATHER POSSIBLE TONIGHT... A STATIONARY FRONT STRETCHING FROM CENTRAL IOWA TO NORTHERN ILLINOIS WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS OVERNIGHT...THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL. ALTHOUGH THEY WILL BEGIN SOUTH OF THE AREA THIS EVENING...THEY ARE EXPECTED TO MIGRATE NORTH WITH THE FRONT OVERNIGHT. STORMS ARE EXPECTED TO MOVE WEST TO EAST AND GENERATE A TRAINING EFFECT. THIS WILL LIKELY RESULT IN SOME AREAS GETTING NEARLY 2 TO 3 ADDITIONAL INCHES OF RAIN. SOILS ARE SATURATED AND MANY RIVERS AND STREAMS ARE ALREADY NEAR OR ABOVE THEIR FLOOD STAGES. THE POTENTIAL FOR FLASH FLOODING TONIGHT IS VERY HIGH WITH A LONGER DURATION WIDESPREAD FLOODING EXPECTED TO CONTINUE INTO EARLY NEXT WEEK. RESIDENTS ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN ARE URGED TO BE PREPARED FOR SEVERE WEATHER TONIGHT...RANGING FROM HIGH WINDS...HAIL AND FLOODING.
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:46 PM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 59 min |
| May 23, 12:01 AM CDT | Flash Flood Warning | MKX | Green, Lafayette | 4 hr |
| May 23, 1:19 AM CDT | Flash Flood Warning | MKX | Dane, Iowa, Sauk | 4 hr |
| May 23, 2:55 AM CDT | Severe Thunderstorm Warning | MKX | Milwaukee | 50 min |
| May 23, 3:29 AM CDT | Flash Flood Warning | MKX | Columbia, Dane, Green, Iowa, Lafayette, Marquette and 1 more | 4 hr |
| May 23, 4:53 AM CDT | Severe Thunderstorm Warning | MKX | Green | 37 min |
| May 23, 5:09 AM CDT | Severe Thunderstorm Warning | MKX | Rock | 51 min |
| May 23, 6:09 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 51 min |
| May 23, 6:57 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.